Feel rubbish

I started chemo last Friday and haven't slept since early Sunday am. Have experienced all over aches - this has subsided only to be replaced with a terrible headache. Painkillers have helped a bit. This is grinding me down .... Any suggestions on how to get to sleep. February , when last treatment is , seems an eternity away. Other symptoms hot flushes, nausea.....advice welcome. Sarahxx

13 Replies

oldestnewest
  • It is awful you need to rest .... definitely speak to your cns nurse... I didn't sleep well at all but I did sleep ... the pains are terrible you may be able to take stronger pain killers that ease pains so you can sleep... sleeping pills might also be option but I didn't take any just slept when I could ... hope you feel better soon 😃

  • Hi Sarah. Firstly deal with the nausea. If the pills you have are not working to eliminate it then you need to speak with your CNS Nurse straight away. There are loads of different meds to get rid of that. Secondly, hot flushes. Might be worth investing in a Chillow Pillow to help cool yourself down when in bed. They do help. As to the headache and aches these don't have to be 'put up' with either. Not sure what painkillers you are taking but probably not strong enough if they only helping a bit. Defo ring your CNS to help. If you are not sleeping then you will feel even more rubbish than you do now. Hope you manage to get your pain and nausea under control. Take care. Kathy xxx

  • Hi Sarah,

    So sorry to hear that you're having a tough time- it will improve but it's a tough thing to go through...

    The sleeplessness may well be due to the steroids and I know that some people find taking them earlier in the day or even modifying the quantities helps a little... They are though needed so this should only be done following a chat with your Onc...

    I found I had a few days of no real quality sleep, though I did catnap when I could either in bed or on the sofa. You will find a pattern to how your body copes with the medications and once you do, it does get a little easier to manage.

    One of the big things with single carboplatin is to drink plenty (lots!) and often- I found making up a jug of juice and trying to sip my way through a couple of these really helped. You may have to try a few flavours and temperatures to find something that doesn't add to the nausea. Some find pineapple, mint or ginger helpful and others find colder drinks more palatable... You will find what works for you and the first round is definitely tougher while you get a handle on things...

    I can't recommend enough, how getting up and moving can be helpful (though it's often the last thing you'll want to do)- even a wander around your garden or a little way down the street will help as both the small amount of exercise and fresh air is so important. Little and often as you can manage is a good plan...

    The other thing I found helped was to not fight too much with how I was feeling, so a box set or Netflix was often a good way for me to switch off worrying about when sleep would come.... I found I dipped in and dozed and repeated quite a bit...

    If you have any concerns at all though, do ring the helpline number at the chemo ward as you will get good advice there and that is what it's for...

    Wishing you hope and strength, Sxxx

  • Oh Sarah... you are having a rough time! I would agree with others about nausea meds and speaking to your CNS . On sleeping- the steroids will make it difficult to sleep. You may just have to agree with your body that sleep is impossible at certain times in the cycle but don't feel you have to stay awake during the day...if you feel like a snooze don't fight it! I've even slept while having chemo!

    Give yourself permission to go back to bed whenever it feels right.. your body is coping with major poisoning, let it do its stuff.

    Wish you all the best...you'll get there xx

    Lyndall

  • Hi it's just awful. I now have sleeping tablets - Zoplicone 3.75mg as was sitting up all night not knowing what to do even worse living on my own. Also drink lots of water this does help with the headaches. Love Michelle xx

  • Hi Sarah. It's the drugs that make us feel this way so I turned to drugs to try and solve my problems. So yes to Michelle's sleeping tablet recommendation. I took zoplicone for 7 nights after each chemo and then found the steroids had worn off and I could sleep without the tablets. Not brilliantly but well enough. My oncologist prescribed 2 different anti nausea drugs, something for the dreadful constipation and 2 very strong Pain killers. The cocodamol never helped so they went for stronger stuff to help the joint pain.

    Don't despair, please speak to your oncologist and make sure you have better meds to fight these side effects. My 2nd chemo was so tough but for my 3rd the doctors really helped with good medication.

    Good luck

    T. X

  • Wow! My symptoms are exactly the same!! Hot flushes are soooo frustrating aren't they? No sleep 😴 for me either ! Oncologist did prescribe Zoplicone which really do work , but I am reluctant to take them due to piling more chemicals in my body ! Only comfort I can offer you is that most of us are going through the same bloody aches and pains 😡!!

    Keep your chin up flower 🌺!! X

  • Poor you. I was exactly the same fora few days after my 1st chemo. Hot flushes wake me up and once I am awake that's it. The aches do go after a few days. My sleeping is still not brilliant. I just take naps through out the day. I have not excercised enough but have had no energy .I agree 100% with the drinking plenty. I swear that has what has helped me. I have been lucky not suffering the nausea so far. I am on day 3 of chemo 2 so waiting for the aches to kick in tomorrow. I have kept a diary to see if everything follows the same pattern (the constipation certainly is! So I can plan ahead....

    Keep strong

    Lesley

  • Sorry you are experiencing these symptoms - which are similar to mine. With regards to the headaches, I'd put those down to the scalp cooling ( cold cap )

    My headaches start 1 week after chemo and are lasting a week or more.

    I'm resorting to morphine tonight as just cannot shift it.

    Anyone else trying the cold cap?

    Jess xxx

  • Thanks for all the replies to my ' feel rubbish' post.

    Thankfully I've had bit of a turning point today, well, until next time. The aches have eased, headache still there but not as bad. Eye sight a bit funny. Got different antisickness tablets, changed from metoclopramide to cyclizine, which seem to suit better. Thanks for the advice on sleeping tablets, think I might need stronger pain killers too. I even went for a walk today ( couldn't get dressed yesterday). I'm on taxol/carbo mix, no cold cap, unfortunately, so hair will go in a week or so. Another low point waiting for me, I expect. The oncologist said she'd adjust my treatment so I'm hoping that the next lot won't be so bad. ( maybe I'm just trying to convince myself).

    Do the side effects of the treatment get worse as the chemicals accumulate or is it a case of getting better prepared? Not sure I can get through this another 5 times if I'm going to feel I have.

    Thanks again for all the messages. This site is invaluable.

    Sarahxx

  • So glad that you've had a better day and great that your medications are being changed to suit you better... Youll have a lot more even better days ahead now!

    The answer to your last question is a mixture of yeses to both though knowing what to expect / having best ways to cope will be really significant & having the treatment adjusted to suit you better might I suspect make the biggest change so perhaps see how you get on with that?? I found just focussing on one day/ week / cycle at a time worked for me...

    Very best wishes, Sx

  • Hi Sarah- I use Melatonin 5 mg before bed and i sleep very well most nights. It was the premeds that gave me the all over pain, not the chemo per say. The decadron(steroid) kept me awake and skin hurting to touch on day 3 and 4 after double chemo days.

    On the days I got only Taxol that is all I got after discussing with doc. No anti-nausea or steroids, etc. I flew through those days, in/out in one hour! I remember the Taxol made me wake up in middle of night for a few days after. The neuropathy did not come until the start of fourth cycle and came very gradually until last round then whammy.

    Drink drink drink fluids to wash it out of all your system. Lemon juice added made me drink more fluids too. Mix in POM juice to water to help with the RBC's too.

    HUGS, Carol

  • Hi Carol, thanks for the tips on juice and sleeping. I'm going to talk with the oncologist before round 2 to try and get more suitable meds in place. All the very best, Sarahx

You may also like...